iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinelightheadednessCan dehydration cause dizziness along with lightheadedness?

Can dehydration result in dizzy feel and lightheadedness?

Can dehydration result in dizzy feel and lightheadedness?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At August 11, 2018
Reviewed AtFebruary 6, 2024

Patient's Query

Hi doctor,

I am 23 years old. For about four weeks, I have been experiencing lightheadedness. It happens a few times each week. I never pass out, but I get very hot and feel like I might pass out. I have also not had an appetite. I have lost about 5 pounds from not being hungry. I went to the doctor and he said that I was very dehydrated. I drink water throughout the day, but began to drink even more now hoping my symptoms would go away. One week later, I am still having the same problem. When I am out for a run, I often have to stop because I feel very dizzy. When I eat, I often have an upset stomach and have loose bowel movement. After eating, I feel very nauseous. Should I try to make another appointment with my doctor or wait to see if my symptoms improve?

Answered by Dr. Sadaf Mustafa

Hello,

Welcome to icliniq.com. You are too young to have high blood pressure. There could be many reasons for dizziness. The most important one is orthostatic hypotension if you are on blood pressure (BP) medication. Others could be thyroid disorders, anemia, vitamin B12 deficiency, and diabetes. If all the workup is negative; it could be problems related to the inner ear like benign positional vertigo or Meniere's disease. You should be investigated for secondary causes of hypertension. Remember the BP goal has been changed to more than 140/90 mmHg if you have no other medical conditions other than hypertension. Consult your PCP (primary care physician) or endocrinologist for secondary hypertension. If all investigations and BP are fine then consult an ENT (ear, nose, and throat) specialist. Suggest you do tests for CBC (complete blood count), TSH (thyroid stimulating hormone), CMP (comprehensive metabolic panel), angiotensin or renin activity, morning AM cortisol level, VMA (vanillylmandelic acid) in the urine or metanephrines. Consider reducing the dose of antihypertensive medication. Use Meclizine on an as-needed basis. Please do not drive while taking it.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sadaf Mustafa
Dr. Sadaf Mustafa

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy